Major bleeding of the upper aerodigestive tract due to oral anticoagulant/antibiotic interactions

Nisa, L; Nicoucar, K; Giger, Roland (2013). Major bleeding of the upper aerodigestive tract due to oral anticoagulant/antibiotic interactions. European annals of otorhinolaryngology, head and neck diseases, 130(3), pp. 153-156. Elsevier 10.1016/j.anorl.2012.11.001

Full text not available from this repository. (Request a copy)

INTRODUCTION Although a well-known complication in certain medical specialties, major bleeding due to the interaction between oral anticoagulants and antibiotics has been rarely reported concerning the upper aerodigestive tract. We report three cases of life-threatening bleeding of the upper aerodigestive tract in a context of antibiotic therapy in patients treated with oral anticoagulants. CASE SERIES Three male patients under coumadin anticoagulation therapy presented major bleeding in three different contexts (epistaxis, peritonsillar abscess and postoperative course after total laryngectomy). Surgical intervention for hemostasis was required in all cases, with coagulation correction in two. Complications were severe anemia (2/3) and chronic heart failure (1/3). DISCUSSION/CONCLUSIONS Interactions between two drugs commonly used in otolaryngology can result in major bleeding. The goal of this article is to raise practitioners' awareness of a potentially fatal, although rare, complication. We also review the main preventive strategies.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Department of Head Organs and Neurology (DKNS) > Clinic of Ear, Nose and Throat Disorders (ENT)

UniBE Contributor:

Giger, Roland

Subjects:

600 Technology > 610 Medicine & health

ISSN:

1879-7296

Publisher:

Elsevier

Language:

English

Submitter:

Lilian Tschan

Date Deposited:

07 Mar 2014 09:58

Last Modified:

07 Mar 2014 09:58

Publisher DOI:

10.1016/j.anorl.2012.11.001

PubMed ID:

23477879

Uncontrolled Keywords:

Hemorrhage; Acenocoumarol; Antibiotics; Drug interactions

URI:

https://boris.unibe.ch/id/eprint/43445

Actions (login required)

Edit item Edit item
Provide Feedback